You are here:

Masturbation/Anti-depressants & loss of libido

Advertisement


Question
I just recently(July 18, 2013)started taking the anti-depressant medication Prozac because I've been suffering from depression for much of my adulthood so far, and one of Prozac's side effects, just like with other anti-depressant medications, is sexual side effects, mainly loss of libido and the inability to reach orgasm, and the loss of my libido because of the side effect has been somewhat frustrating because I've been trying to masturbate while on Prozac but I can't orgasm. I've been told that this side effect will go away when my body gets use to Prozac but I'm getting a little impatient. My question is; Do you have any idea how long it takes for the loss of libido side effect to go away when somebody has just started taking an anti-depressant? And, why do anti-depressant medications cause a loss of sexual desire and the inability to reach an orgasm?

Answer
I don't know what the learning curve, if any, is for antidepressants and sexual side effects.  I am aware that the anti-depressant Wellbutrin has no sexual side effects.  If the anorgasmia is bothering you, as it should, you might ask your doctor if Wellbutrin would be a choice.  If not, you could try other anti-depressants and see if they would let you avoid the sexual side effects of Prozac.

Masturbation

All Answers


Answers by Expert:


Ask Experts

Volunteer


Doug Adams, Ph.D.

Expertise

I write from the point of view that masturbation is normal, healthy, and fun, and even necessary to sexual health. I am able to answer questions in all areas of sexuality.

Experience

I am the author of the web site HealthyStrokes.com and have been answering questions about sexuality (especially masturbation) from both males and females for over 13 years.

Education/Credentials
I have a Ph.D. in a field unrelated to sexuality from one of the leading educational institutions in the world.

©2016 About.com. All rights reserved.